Missouri, 2008Flood in Missouri, March 7 to 10, 2008
March 7 to 10, 2008 · NWS PAH · 1 event in 1 county or zone
The Mississippi River rose above flood stage at Cape Girardeau in response to heavy winter precipitation events in early March.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mississippi River rose above flood stage at Cape Girardeau in response to heavy winter precipitation events in early March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 7, 3:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 7, 3:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CST FRI MAR 7 2008
.SHORT TERM... /TONIGHT THROUGH SATURDAY/
MAIN AREAS OF MODERATE TO HEAVY SNOWS FINALLY SPREADING OVER THE
PURCHASE AREA AND ADJACENT PORTIONS OF SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI THIS AFTERNOON. THE BAND WILL CONTINUE TO
SPREAD NORTHEAST THROUGH SOUTHEAST ILLINOIS AND WEST KENTUCKY AND
INTO THE EVANSVILLE TRI STATE AREA BY 00Z. THERE WILL BE A SHARP
GRADIENT ON THE WESTERN EDGE OF THE SNOW...RUNNING ROUGHLY FROM
DEXTER MISSOURI TO FAIRFIELD ILLINOIS. TO THE WEST OF THIS
LINE...A DUSTING TO AN INCH OF SNOW WILL BE POSSIBLY THROUGH
03Z...BUT NOT ENOUGH TO WARRANT HAVING A VALID WARNING. THEREFORE
WILL BE CANCELLING THE WARNING IN COUNTIES EAST OF THAT LINE.
WEST OF THIS LINE 1 TO 2 INCHES OF ADDITIONAL SNOW WILL BE
POSSIBLE OVER SOUTHERN ILLINOIS...2 TO 3 INCHES WILL BE POSSIBLE
OVER SOUTHWEST INDIANA...AND 3 TO 5 INCHES OVER WEST KENTUCKY/FAR
SOUTHEAST MISSOURI. OF COURSE SOME LOCALIZED BANDING WILL BE
POSSIBLE...SO SOME LOCAL AMOUNTS OF 6+ INCHES COULD STILL
OCCUR...ESPECIALLY OVER THE PENNYRILE REGION OF WEST KENTUCKY.
NORTHERLY WINDS WILL CONTINUE TO GUST THROUGH THE EVENING...BEFORE
LETTING UP A BIT TOWARD SUNRISE. BLOWING SNOW IS NOT IN THE
FORECAST...BUT MAY BE NEEDED ONCE THE SIGNIFICANT ACCUMULATIONS
GET GOING. DRIVING ON EAST/WEST ROADS WILL BE VERY TREACHEROUS.
FEEL THAT THE MODELS ARE STILL STRUGGLING TO HANDLE THE ARKANSAS
UPPER LOW INTERACTING WITH THE DEVELOPING LARGER SCALE TROUGH
OVER THE MISSISSIPPI VALLEY. GIVEN THE UNCERTAINTY...FEEL A WARNING TO
18Z IS STILL THE WAY TO GO. THIS UNCERTAINTY ALSO EXISTS FOR
TIMING OF CLEARING SATURDAY...SO WILL KEEP IT CLOUDY THROUGH THE
MORNING FOR MOST OF THE AREA WITH CLEARING IN THE AFTERNOON.
TEMPERATURES WILL BE COLD TOMORROW...STAYED WELL BELOW GUIDANCE IN
MOST LOCATIONS.
.LONG TERM... /SATURDAY NIGHT THROUGH FRIDAY/
MAIN CONCERNS SATURDAY NIGHT THROUGH SUNDAY ARE CLOUD COVER AND
TEMPS. SOUTHWEST LOW LEVEL FLOW WILL DEVELOP ON THE BACK SIDE OF
DEPARTING HIGH PRESSURE OVER THE APPALACHIANS. NAM/GFS TIME HEIGHT
CROSS SECTIONS BOTH INDICATE A VERY MOIST BOUNDARY LAYER DURING
THIS PERIOD. GIVEN THE VERY COLD AND POSSIBLY SNOW COVERED
GROUND...WARM ADVECTION COULD EASILY YIELD EXTENSIVE STRATUS.
FORECAST WILL BE MOSTLY CLOUDY FOR THIS TIME PERIOD. THIS WILL
KEEP OVERNIGHT TEMPS MILDER THAN ORIGINALLY THOUGHT...AND DAYTIME
TEMPS WILL END UP COOLER THAN MOS.
FOR SUNDAY NIGHT...A RATHER STRONG 500 MB SHORTWAVE IN NORTHWEST
FLOW ALOFT WILL RESULT IN A PERIOD OF STRONGER LIFT AND POSSIBLY A
LITTLE LIGHT RAIN/SNOW. THE BULK OF THE SHORTWAVE SUPPORT WILL PASS
NORTH AND EAST OF THE LOWER OHIO VALLEY...SO POPS WILL BE ONLY IN
THE SLIGHT CHANCE RANGE. A WEAK COLD FRONT ASSOCIATED WITH THE
SHORTWAVE WILL HAVE LITTLE EFFECT ON TEMPS LATER IN THE WEEK.
SURFACE HIGH PRESSURE WILL MOVE EAST ACROSS THE MID MISSISSIPPI
VALLEY ON MONDAY...THEN CONTINUE TO THE EAST MONDAY NIGHT AND
TUESDAY. SOUTHWEST RETURN FLOW AROUND THE BACK SIDE OF THE HIGH WILL
PRODUCE A WARMING TREND. HIGHS WILL BE AROUND 60 BY WEDNESDAY.
GFS ENSEMBLE MEANS REMAIN CONSISTENT WITH A DEEPENING 500 MB
SHORTWAVE TROUGH OVER THE PLAINS THURSDAY. 00Z ECMWF IS CONSISTENT
WITH TROUGHING IN THE SAME AREA...ALBEIT CONSIDERABLY WEAKER AND
LESS ORGANIZED. CONVECTIVE POTENTIAL LOOKS MINIMAL AT THIS TIME
BASED ON FORECAST TEMPS AND DEW POINTS. ISOLATED ELEVATED STORMS ARE
STILL POSSIBLE.
&&
.AVIATION...
SHOULD SEE LIGHT TO MODERATE SNOW OVER MOST OF THE AREA THIS
AFTERNOON AND TONIGHT. LOW MVFR TO IFR CONDITIONS WILL RESULT IN
THE SNOW. MVFR CEILINGS WILL PERSIST INTO THE MORNING HOURS AFTER
THE SNOWS COME TO AN END. LITTLE CONFIDENCE IN TIMING CLEARING.
GUSTY NORTH WINDS WILL CONTINUE THROUGH MUCH OF THE NIGHT BEFORE
TAPERING OFF TO AROUND 10 OR 12 KNOTS TOWARD MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BALLARD-
CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
MCCRACKEN.
WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CALDWELL-
CHRISTIAN-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-LYON-MCLEAN-
MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR CAPE GIRARDEAU-
MISSISSIPPI-NEW MADRID-SCOTT-STODDARD.
WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR BOLLINGER-
BUTLER-CARTER-PERRY MO-RIPLEY-WAYNE MO.
IL...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JOHNSON-MASSAC-
POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-
WILLIAMSON.
WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR JACKSON-
JEFFERSON-PERRY IL.
IN...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
SHORT TERM...DRS
LONG TERM....MY
AVIATION...DRSHazardous weather outlook, Mar 7, 4:47 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CST FRI MAR 7 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
447 PM CST FRI MAR 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT EAST OF A LINE FROM
POPLAR BLUFF MISSOURI TO MURPHYSBORO AND MT VERNON ILLINOIS
THROUGH TONIGHT. WIDESPREAD 3 TO 5 INCH TOTAL ACCUMULATIONS ARE
EXPECTED BEFORE THE SNOWS END FROM WEST TO EAST OVERNIGHT. SOME
LOCALLY HIGHER AMOUNTS ARE LIKELY. REFER TO THE WARNING STATEMENT
FOR ADDITIONAL DETAILS.
IN ADDITION...STRONG NORTH WINDS GUSTING OVER 30 MPH AT TIMES WILL
RESULT IN BLOWING AND DRIFTING SNOW...EVEN AFTER THE SNOWFALL HAS
ENDED. THE STRONGEST WINDS SHOULD SUBSIDE TOWARD DAYBREAK.
IN ADDITION...MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL
AREA RIVERS. REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SOME LIGHT SNOW MAY LINGER INTO SATURDAY MORNING...WITH LITTLE
ADDITIONAL ACCUMULATIONS EXPECTED. HOWEVER...BLOWING AND DRIFTING
SNOW WILL BE POSSIBLE THROUGH THE MORNING...ESPECIALLY OVER
SOUTHWEST INDIANA AND WEST KENTUCKY.
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY AND THURSDAY
NIGHT. SEVERE STORMS ARE NOT EXPECTED.
MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL AREA RIVERS.
REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.
DRS
In the hours before
Local storm report, Mar 7, 6:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW OWENSBORO 37.76N 87.12W
03/07/2008 E2.0 INCH DAVIESS KY TRAINED SPOTTER
2.0 INCHES SNOW ON GROUND IN OWENSBORO, KY.
&&
DPLocal storm report, Mar 7, 6:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM SNOW CAPE GIRARDEAU 37.31N 89.55W
03/07/2008 M2.0 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
2.0 SNOW ON GROUND IN CAPE GIRARDEAU, MO.
&&
DPLocal storm report, Mar 7, 6:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM SNOW MAYFIELD 36.74N 88.65W
03/07/2008 E1.0 INCH GRAVES KY BROADCAST MEDIA
1.0 INCH SNOW ON GROUND IN GRAVES COUNTY, KY.
&&
DPLocal storm report, Mar 7, 6:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW OWENSBORO 37.76N 87.12W
03/07/2008 M2.0 INCH DAVIESS KY BROADCAST MEDIA
2.0 INCHES SNOW ON GROUND IN OWENSBORO, KY.
&&
DPLocal storm report, Mar 7, 6:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM SNOW LA CENTER 37.07N 88.97W
03/07/2008 M1.5 INCH BALLARD KY BROADCAST MEDIA
1.5 INCHES SNOW ON GROUND IN BALLARD COUNTY, KY.
&&
DPLocal storm report, Mar 7, 6:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM SNOW BENTON 36.85N 88.36W
03/07/2008 M0.5 INCH MARSHALL KY BROADCAST MEDIA
0.5 INCH SNOW ON GROUND IN MARSHALL COUNTY, KY.
&&
DPFlood, Cape Girardeau
- When
- March 7, 7:00 PM CST to March 10, 5:00 PM CST
- Where
- Cape Girardeau County, 1.43 mi SE of Gulf Jct to 1.72 mi S of Cape Girardeau
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.255, -89.532
Minor flooding of the Mississippi River occurred. At the Cape Girardeau gage, the river crested at 32.92 feet on March 9. Flood stage there is 32 feet. Minor flooding of low-lying bottomlands occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 7, 20082 deaths · 6 injured · $4.0 million · EF2 · 16 events
- Winter Storm in Ohio, March 7 to 8, 2008$785 million · 27 events
- Tornadoes and Damaging Winds in Florida, March 7, 20083 injured · $1.6 million · EF2 · 19 events
- Winter Weather in Louisiana, March 7, 20081 death · $10,000 · 9 events
- Cold in Minnesota, March 7, 20081 death · 1 event
- Winter Storm in Pennsylvania, March 7 to 9, 2008$13 million · 3 events
- Tornado in Georgia, March 7, 20081 injured · $2.0 million · EF1 · 1 event
- Winter Storm in New York, March 7 to 9, 2008$425,000 · 17 events
- Winter Storm in Vermont, March 7 to 8, 2008$345,000 · 7 events
- Heavy Snow in Mississippi, March 7 to 8, 2008$220,000 · 11 events
- Winter Storm in New York, March 7 to 8, 2008$190,000 · 9 events
- Heavy Snow in Arkansas, March 7, 2008$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82211.